Alert archive / Montana / Tornado Warnings in 2007

Tornado Warning 7, NWS Glasgow, MT

June 24, 2007Phillips County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 24, 2007, 9:26 PM MDT for Phillips County, Valley County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2007, 9:26 PM MDT (03:26 UTC)
Expired
Jun 24, 2007, 9:47 PM MDT
In force
21 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 50 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2580 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 250326
TORGGW
MTC071-105-250400-
/O.NEW.KGGW.TO.W.0007.070625T0326Z-070625T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
926 PM MDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 1000 PM MDT.

* AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF
  THE BENTONITE PLANT...OR ABOUT 32 MILES SOUTHEAST OF MALTA...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  THE BENTONITE PLANT AROUND 940 PM MDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4799 10748 4793 10728 4823 10688 4835 10726

$$

92
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 250347
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
947 PM MDT SUN JUN 24 2007

MTC071-105-250357-
/O.CAN.KGGW.TO.W.0007.000000T0000Z-070625T0400Z/
PHILLIPS-VALLEY-
947 PM MDT SUN JUN 24 2007

...THE TORNADO WARNING FOR WESTERN VALLEY AND EASTERN PHILLIPS
COUNTIES IS CANCELLED...

AT 943 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4799 10748 4793 10728 4823 10688 4835 10726

$$

92
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 24, 9:18 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 24, 9:18 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
918 PM MDT SUN JUN 24 2007

.SHORT TERM...FOR NORTHEAST MONTANA...REST OF TONIGHT...
NO UPDATES AT THIS TIME. A TORNADO WATCH REMAINS IN EFFECT UNTIL
11 PM SOUTH OF THE MISSOURI RIVER. SEVERE SEVERE THUNDERSTORMS
HAVE BEEN AFFECTING PARTS OF GARFIELD AND SOUTHERN VALLEY COUNTIES
THIS EVENING WITH HAIL UP TO 2 INCHES IN DIAMETER. THE SEVERE
THREAT WILL CONTINUE FOR THE NEXT FEW HOURS. NO UPDATES UNTIL THE
THREAT OF SEVERE WEATHER WANES. CB

PREVIOUS SHORT TERM...
COOLER AIRMASS THAT MOVED IN LAST NIGHT BELOW 700 MB HAS PUT A
CAP ON CONVECTION STARTING THIS AFTERNOON. THIS LOOKS TO BREAK
AT LEAST SOMEWHAT BY EARLY EVENING. AIRMASS ALSO DRIED SLIGHTLY IN
OUR WEST...RESULTING IN CONVECTIVE TEMPS WELL ABOVE FORECAST HIGHS.
THE AIRMASS IS MORE UNSTABLE TO OUR SE...WITH 00Z FORECAST CAPES
TO AROUND 4000 J/KG IN OUR SE ZONES. EXPECT MOST CONFECTION
THOUGH FOR OUR AREA WILL BE ELEVATED...ARRIVING FROM THE SW FROM S
MT AND N WY MOUNTAINS. SPC HAS ALL OF OUR AREA IN AT LEAST SLIGHT
RISK OF SEVERE TSTORMS...OUR SE IN MODERATE RISK. THIS DESCRIBES
SITUATION REASONABLY.

WHILE INSTABILITY VARIES QUITE A BIT FROM NW TO SE ACROSS OUR
CWA...SHEAR IS IMPRESSIVE ALL AREAS WITH 40KT OR GREATER 0-6 KM.
SWODY1 AND SPC CHARTS DESCRIBE POSSIBILITY OF BOTH LARGE HAIL AND
DAMAGING WINDS WITH SUPERCELLS...AW WELL AS POSSIBLE MCS..AND BOW
ECHOES. ADDED MENTION OF HEAVY RAINFALL TOO...ALTHOUGH BEST
THREAT IS IN OUR SE. APPEARS TO BE A WEAK SHORTWAVE INTO OUR SE
THIS EVE...THEN ANOTHER LATE TONIGHT IN OUR NW...BUT OVERALL UPPER
SUPPORT AND TRIGGERING MECHANISMS ARE NOT GREAT. MOS POPS ALL SEEM
TOO HIGH. SURFACE GRADIENTS TIGHTENING WITH DEVELOPING SURFACE LOW
OVER WY HAVE BROUGHT E WINDS UP TO 20 MPH SO WILL ISSUE LAKE WIND
ADVISORY FOR REMAINDER OF THE NIGHT.

MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN. CLOSED UPPER
LOW OVER VANCOUVER ISLAND TO MOVE E THRU S CANADA INTO TUE. MOST
PRECIP STAYS IN CANADA. TROUGH EXTENDING FROM THE LOW MOVES ACROSS
OUR N. AT THE SAME TIME THOUGH...A DRY SLOT ENTERS OUR AREA FROM
THE W. WILL KEEP SIGNIFICANT POPS CONFINED TO OUR N. MODELS DO
INCREASE LOWER LEVEL GRADIENTS A LOT...WITH 850 MB WINDS UP TO 40
KT IN THE EVENING...RESULTING IN WINDY WEATHER AND A LIKELY POSSIBLE
LAKE WIND ADVISORY MON EVE.

THIS WILL EXIT THE AREA WITH WEAK HIGH PRESSURE AND RIDGING ALOFT
FOR SUNNY SKIES TUE. SIMONSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOOD MODEL CONSISTENCY CONTINUES. UPPER RIDGE WILL BE THE DOMINANT
PLAYER THROUGH THE PERIOD...MAKING FOR WARMING TEMPERATURES. SOUTHWEST
FLOW ALOFT DEVELOPS BY LATE IN THE WEEK...CREATING THE POTENTIAL
FOR THUNDERSTORMS. THIS IS ALL WELL HANDLED IN GOING FORECAST.
THUS MADE ONLY MINOR TWEAKS. GILCHRIST

MODELS ARE IN DECENT AGREEMENT TONIGHT WITH SOME SUBTLE
DIFFERENCES. THE EXTENDED FORECAST FEATURES AN UPPER RIDGE THAT
BUILDS INTO MONTANA ON WEDNESDAY. THE RIDGE AXIS MOVES INTO
EASTERN MONTANA ON THURSDAY AND BECOMES AN OMEGA BLOCK. THE RIDGE
THEN SITS OVER EASTERN MONTANA FOR A FEW DAYS AND MIGHT MOVE AS
FAR EAST AS THE DAKOTAS NEXT WEEKEND. WHEN BLOCKING PATTERNS
SET...WEATHER SYSTEM TEND TO SIT STILL. GFS APPEARS TO THE FURTHER
EAST THAN THE ECMWF WITH THE RIDGE AXIS NEXT WEEKEND. THE OMEGA
BLOCKING PATTERN WILL HAVE UPPER LOWS OVER QUEBEC AND OFF THE
WASHINGTON AND BRITISH COLUMBIA COAST THROUGH NEXT WEEKEND.

SURFACE HIGH WILL PROVIDE DRY AND COOL WEATHER TUESDAY NIGHT AND
WEDNESDAY. THE HIGH MOVES TO THE EAST ON WEDNESDAY ALLOWING EAST
WINDS TO DEVELOP. WITH A SURFACE TROUGH TO THE WEST UNTIL NEXT
WEEKEND...EXPECT SEVERAL DAYS OF EAST WINDS OVER THE FORECAST
AREA. UPPER LEVEL DISTURBANCES SPINNING OFF THE UPPER LOW TO THE
WEST WILL MOVE THROUGH MONTANA FROM TIME TO TIME BRINGING A FEW
THUNDERSTORMS WITH IT. WILL GENERALLY BROADBRUSH A SLIGHT CHANCE
OF THUNDERSTORMS FROM THURSDAY AFTERNOON ONWARD IN THE EXTENDED.
THE SURFACE TROUGH IS EXPECTED TO EVENTUALLY MOVE TOWARDS EASTERN
MONTANA NEXT WEEKEND BRINGING A THERMAL RIDGE WITH WARMER
TEMPERATURES. FORRESTER

&&

.AVIATION...
LOOK FOR MID AND HIGH LEVEL CLOUDS ACROSS THE AREA THROUGH MOST
OF THE DAY MAKING FOR WIDESPREAD VFR CONDITIONS. HOWEVER SCATTERED
SEVERE THUNDERSTORM ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MONTANA...POTENTIALLY IMPACTING THE KGDV AND KSDY
TERMINALS WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF NORTHEAST MONTANA
DURING THE SAME PERIOD. SCATTERED THUNDERSTORMS WILL CONTINUE
INTO MONDAY WHICH MAY LOWER VISIBILITY AND CEILINGS TO IFR LEVELS AT
TIMES. EXPECT EAST TO NORTHEAST WINDS 15 TO 25 KNOTS TODAY AND
TONIGHT. PLEASE SEE TAFS FOR DETAILS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 AM MDT TUESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 2:58 PM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT SUN JUN 24 2007

MTZ022>027-252100-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
258 PM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON AND EVENING THERE IS THE POTENTIAL FOR SCATTERED SEVERE
THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINS CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP.
PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>021-059>062-252100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
258 PM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON AND EVENING THERE IS THE POTENTIAL FOR ISOLATED
THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINS. PLEASE
CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS.

THERE IS ALSO A LAKE WIND ADVISORY IN EFFECT FOR FORT PECK LAKE.
PLEASE SEE GTFNPWGGW FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 8:19 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
819 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             11 SSE DEVILS CREEK REC 47.47N 107.54W
06/24/2007  E2.00 INCH       GARFIELD           MT   TRAINED SPOTTER

            STARTING TO COVER GROUND

&&

MATTM
Local storm report, Jun 24, 8:28 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
828 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             14 SW BRUSETT           47.28N 107.48W
06/24/2007  E0.75 INCH       GARFIELD           MT   PUBLIC

&&

MATTM
Local storm report, Jun 24, 8:47 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 N BRUSETT             47.47N 107.27W
06/24/2007  E1.25 INCH       GARFIELD           MT   CO-OP OBSERVER

            HAIL NOT COVERING THE GROUND, HEAVY RAIN ESTIMATED AT 1/2
            TO 3/4 INCH

&&

MATTM
Local storm report, Jun 24, 8:51 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
851 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 W BRUSETT             47.42N 107.31W
06/24/2007  E1.75 INCH       GARFIELD           MT   TRAINED SPOTTER

            MAINLY PEA SIZE WITH SOME PING PONG BALL AND GOLF BALL
            SIZE HAIL

&&

MATTM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:59 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley61 min
Jun 24, 8:33 PM MDTFlash Flood WarningGGWGarfield, Valley3 hr
Jun 24, 8:58 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley62 min
Jun 24, 9:58 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley62 min
Jun 24, 10:07 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jun 24, 10:57 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Roosevelt, Valley63 min
Jun 24, 10:58 PM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 24, 11:37 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips53 min
Jun 24, 11:39 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt, Sheridan66 min
Jun 25, 12:14 AM MDTFlash Flood WarningGGWDawson, Richland3 hr
Jun 25, 12:27 AM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley63 min
Jun 25, 9:44 AM MDTSevere Thunderstorm WarningGGWPhillips51 min

Nearby

Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.